Hail, Woodward
- When
- March 29, 6:24 PM CST
- Where
- Woodward County, 1 mi N of Woodward
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.444, -99.390
A line of severe thunderstorms moved slowly south during the evening hours of the 29th, and continued until just after midnight on the 30th. The thunderstorms first developed over far northwest Oklahoma along a weak cold front that was located from north-central into west-central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of severe thunderstorms moved slowly south during the evening hours of the 29th, and continued until just after midnight on the 30th. The thunderstorms first developed over far northwest Oklahoma along a weak cold front that was located from north-central into west-central Oklahoma. The thunderstorms moved slowly south over Woodward county, with large hail and very heavy rainfall. The storms eventually moved south into Ellis and Roger Mills counties, resulting in additional hail and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 2:28 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT THU MAR 29 2012 .DISCUSSION... WARM AND HUMID CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS WITH A FEW OPPORTUNITIES FOR WIDELY SCATTERED SHOWERS AND STORMS. RECENT HRRR RUNS/NAM12/GFS SIMILAR WITH DEVELOPMENT OF STORMS ACROSS NORTHWEST OKLAHOMA LATE THIS AFTERNOON INTO THE EARLY EVENING. STEEP LAPSE RATES AND FAIRLY WEAK MID-LEVEL FLOW WILL FAVOR LARGE HAIL AND DAMAGING WINDS WITH THE STRONGER STORMS. LOW AMPLITUDE WAVE WILL PROVIDE SOME SUPPORT...BUT STORM INTENSITY SHOULD DECREASE BY MID EVENING. A WEAK SURFACE BOUNDARY AND UPPER WAVE MAY PROVIDE ENOUGH LIFT FOR ISOLATED/WIDELY SCATTERED SHOWERS AND STORMS MAINLY IN THE LATE AFTERNOON/EARLY EVENING FRIDAY. OVERALL COVERAGE AND ORGANIZATION APPEARS LOW. MAINLY DRY CONDITIONS ARE EXPECTED FOR AT LEAST THE FIRST HALF OF THE WEEKEND WITH LOW AMPLITUDE RIDGE OVER THE CENTRAL US. MODELS BEGIN TO DIVERGE ON STRENGTH AND OVERALL TIMING WITH ANOTHER TROUGH THAT IS FORECAST TO APPROACH THE SOUTHERN PLAINS LATE SUNDAY INTO MONDAY. EC MODEL LESS AMPLIFIED AND FASTER WHICH MATCHES CURRENT FORECAST. FOR NOW WILL FOLLOW FASTER SOLUTION WHICH WILL PLACE BETTER CHANCES FOR STORM OVER EASTERN 1/3 OF OKLAHOMA. DRYLINE/COLD FRONT MAY BE DELAYED ENOUGH ON SUNDAY THAT HUMIDITY LEVELS WILL REMAIN ABOVE 20-25 PERCENT ACROSS FAR WESTERN OKLAHOMA. THIS SYSTEM WILL BRING IN SOMEWHAT COOLER AND DRIER AIR BY MONDAY/TUESDAY OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 60 82 60 83 / 10 30 20 10 HOBART OK 58 85 57 83 / 20 20 20 0 WICHITA FALLS TX 60 88 59 87 / 10 30 20 0 GAGE OK 50 80 51 85 / 20 10 10 0 PONCA CITY OK 58 81 57 84 / 30 10 10 10 DURANT OK 61 81 60 83 / 10 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAR 29 2012
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA INCLUDES LOCATIONS MAINLY NORTHWEST OF A LINE
FROM STILLWATER AND GUTHRIE... TO EL RENO AND HOBART... TO MANGUM
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
5 PM THROUGH 10 PM.
IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS WILL BE THE MAIN
HAZARD WITH ANY SEVERE STORM. SOME DAMAGE TO AUTOMOBILES AND TENDER
VEGETATION FROM LARGE HAIL MAY OCCUR.
IN ADDITION...DAMAGING WIND GUSTS UP TO 70 MPH ARE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM
THROUGH 10 PM.
DISCUSSION...
A COLD FRONT IS EXPECTED TO EXTEND ACROSS PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON WITH A DRYLINE EXTENDING SOUTHWARD FROM THE
FRONT ACROSS THE EASTERN TEXAS PANHANDLE. A MID-LEVEL DISTURBANCE IS
ALSO EXPECTED TO MOVE EAST INTO THE PLAINS LATER THIS AFTERNOON AND
TONIGHT. LIFT ASSOCIATED WITH THIS DISTURBANCE ALONG WITH
CONVERGENCE ALONG THE BOUNDARIES AND SURFACE HEATING COULD BE
SUFFICIENT TO BREAK A CAP THAT IS OVER THE REGION LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS. WITH THE UNSTABLE AIRMASS OVER
THE AREA... SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. THE POTENTIAL FOR SEVERE STORMS IS
EXPECTED TO DIMINISH LATE THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
FRIDAY...MAINLY ACROSS SOUTH CENTRAL OKLAHOMA...AS THE LOW
PRESSURE DISTURBANCE MOVES THROUGH THE AREA.
A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING MAINLY SOUTHEAST OF
A WICHITA FALLS TO OKLAHOMA CITY TO STILLWATER LINE.
ANOTHER OPPORTUNITY FOR STRONG TO SEVERE THUNDERSTORMS MAY OCCUR
EAST OF I-35 SUNDAY NIGHT TO MONDAY.
OTHER HAZARDOUS WEATHER...
CRITICAL WILDFIRE CONDITIONS AND STRONG WINDS ARE POSSIBLE ACROSS
FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS ON SUNDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.
MBS/AUSTIN/MAXWELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT THU MAR 29 2012
OKZ004-005-010-292300-
HARPER OK-WOODWARD OK-WOODS OK-
516 PM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARPER...WOODWARD
AND WOODS COUNTIES UNTIL 600 PM CDT...
AT 514 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 34 MILES SOUTHWEST OF FREEDOM TO FARGO...MOVING EAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
WOODWARD...MOORELAND...FREEDOM...QUINLAN...TANGIER AND CAMP HOUSTON.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3700 9856 3626 9916 3636 9961 3644 9959
3700 9913
TIME...MOT...LOC 2214Z 248DEG 30KT 3676 9899 3639 9953
WRThe Vance AFB radar (KVNX), 117 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
12 hail, 1 lightning. Local standard time, as filed.
The hail occurred on the west side of Woodward. The report was relayed via social media (Twitter).
The hail occurred for approximately 5 minutes. The report was relayed via social media.
A home near Boiling Springs State Park was struck by lightning. A significant portion of its roof was lost due to fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370748, 370749, 370750, 370752, 370753, 370756, 370757, 370759, 370760, 370761, 370762, 370763, 370764.